Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Lake Charles, LA

July 2, 2005Avoyelles Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 2, 2005, 3:40 PM CDT for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2005, 3:40 PM CDT (20:40 UTC)
Expired
Jul 2, 2005, 4:45 PM CDT
In force
65 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Avoyelles Parish, LA, Saint Landry Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:12 PM CDTTSTM WND DMGOpelousas, LAA FEW TREES BLOWN DOWN AROUND THE CITY. REPORTED BY ST. LANDRY PARISH 911 CENTER.
Jul 2, 4:15 PM CDTTSTM WND DMGMarksville, LANUMEROUS TREES AND POWER LINES REPORTED BLOWN DOWN THROUGHOUT THE PARISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2899 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 022040
SVRLCH
LAC009-097-022145-
/O.NEW.KLCH.SV.W.0085.050702T2040Z-050702T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
340 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA
  ST. LANDRY PARISH IN CENTRAL LOUISIANA

* UNTIL 445 PM CDT

* AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 9 MILES NORTHEAST OF EFFIE TO 6 MILES NORTHWEST OF BUNKIE TO
  21 MILES WEST OF PRAIRIE RONDE...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS EXPECTED TO BE NEAR...
   MARKSVILLE...HESSMER...BUNKIE AND BROUILLETTE BY 345 PM CDT
   MANSURA AND EVERGREEN BY 350 PM CDT
   COTTONPORT BY 355 PM CDT
   WHITEVILLE...PLAUCHEVILLE AND MORROW BY 400 PM CDT

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS.  TAKE SHELTER 
IMMEDIATELY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3133 9201 3122 9198 3122 9193 3129 9193
      3130 9189 3121 9168 3087 9182 3070 9173
      3041 9178 3054 9237 3058 9219 3077 9216
      3096 9226 3097 9219 3123 9222 3130 9217
      3133 9210

$$

13
1 follow-up statement
000 
WWUS54 KLCH 022117
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT SAT JUL 2 2005

LAC009-097-022145-
/O.CON.KLCH.SV.W.0085.000000T0000Z-050702T2145Z/
AVOYELLES LA-ST. LANDRY LA-
415 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR ST.
LANDRY AND AVOYELLES PARISHES...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES EAST OF BORDELONVILLE TO SIMMESPORT TO
WHITEVILLE..MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LEMOYEN AND BIG CANE BY 420 PM CDT
  LEONVILLE...ODENBURG AND LEBEAU BY 425 PM CDT
  PORT BARRE BY 430 PM CDT
  PALMETTO BY 435 PM CDT
  8 MILES NORTHWEST OF MELVILLE BY 445 PM CDT

NUMEROUS TREES AND POWER LINES HAVE BEEN BLOWN DOWN ACROSS AVOYELLES 
PARISH WITH THESE STORMS.  SEEK SHELTER NOW

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR CENTRAL LOUISIANA.

LAT...LON 3110 9198 3120 9188 3124 9183 3121 9168
      3087 9182 3070 9173 3041 9178 3050 9223
      3052 9230 3054 9237 3058 9219 3077 9216
      3096 9226 3097 9219

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:31 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 2, 2:31 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
231 PM CDT SAT JUL 2 2005

.DISCUSSION...
EXPECT THAT SHOWERS AND THUNDERSTORMS WILL HAVE DIMINISHED OVER THE
NORTHERN SECTIONS OF THE FORECAST AREA BY DARK WHILE SOME CHANCE OF
STORMS WILL CONTINUE OVER THE SOUTHERN PARTS OF THE AREA. MODELS SHOW
SUBSTANTIAL MOISTURE CONTINUING OVER THE AREA AS A SERIES OF UPPER
LEVELS DISTURBANCE APPROACH AND MOVE OVER THE AREA OVERNIGHT.

DRYING IS EXPECTED SUNDAY SO THAT CHANCES OF RAIN WILL BE SMALLER WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SOUTH MAINLY ASSOCIATED WITH SEA
BREEZE ACTIVITY.

A HIGH PRESSURE RIDGE IS PROGGED TO BUILD IN ALOFT BY MONDAY SO THAT
RELATIVELY DRY AND STABLE CONDITIONS WILL MAKE FOR SMALL CHANCES OF
RAIN SUNDAY NIGHT THROUGH MONDAY NIGHT.

CHANCES OF RAIN ARE EXPECTED TO INCREASE TUESDAY WHEN A TROPICAL WAVE
MOVES INTO THE AREA BRINGING SUBSTANTIAL MOISTURE.
&&

.AVIATION...
THUNDERSTORMS ARE MOVING INTO THE ALEXANDRIA AREA AT THIS TIME AND
COULD AFFECT THE LAKE CHARLES AND LAFAYETTE AIRPORTS LATER TODAY.
&&

.MARINE...
WINDS SHOULD REMAIN RELATIVELY WEAK FOR THE SHORT TERM BUT INCREASE
SLIGHTLY AS THE TROPICAL WAVE MOVES THROUGH THE COASTAL WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  96  77  94 /  50  30  20  20
KBPT  76  95  77  94 /  50  30  20  20
KAEX  75  99  75  96 /  30  20  20  20
KLFT  75  96  77  94 /  50  30  20  20
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
OUTDOOR BURING BANS CONTINUE FOR HARDIN...TYLER...JASPER AND NEWTON
COUNTIES IN SOUTHEAST TEXAS
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 2, 5:35 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
535 AM CDT SAT JUL 2 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
041100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE ACROSS SOUTHEAST TEXAS WILL CONTINUE TO
PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS
CENTRAL AND SOUTHERN LOUISIANA. LOCALIZED FLOODING AND DAMAGING
WINDS WILL BE THE BIGGEST WEATHER THREAT TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
FOR MONDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHEAST TEXAS...WITH SCATTERED THUNDERSTORMS EXPECTED FURTHER EAST
ACROSS CENTRAL AND SOUTHERN LOUISIANA. BY TUESDAY AND WEDNESDAY
...SHOWERS AND THUNDERSTORMS WILL INCREASE SIGNIFICANTLY WITH THE
APPROACH OF A TROPICAL DISTURBANCE CURRENTLY OVER THE NORTHWEST
CARIBBEAN.

BY THURSDAY INTO NEXT WEEKEND...EXPECT THE WEATHER PATTERN TO RETURN
TO NORMAL...WITH SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS EXPECTED. AT THIS TIME...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED TODAY.

DML

In the hours before

Local storm report, Jul 2, 10:19 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1019 AM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     FUNNEL CLOUD     18 S INTRACOASTAL CITY  29.52N 92.16W
07/02/2005                   GMZ455             LA   OTHER FEDERAL

            REPORTED BY FRESHWATER LOCKS OPERATOR.

&&

MOGGED
Special weather statement, Jul 2, 12:32 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1232 PM CDT SAT JUL 2 2005

.SEVERE THUNDERSTORM WATCH NUMBER 578 HAS BEEN ISSUED FOR PARTS OF
INTERIOR SOUTHEAST TEXAS...CENTRAL AND SOUTH-CENTRAL LOUISIANA. THE
WATCH WILL CONTINUE IN EFFECT THROUGH 6 PM CDT

LAZ027>033-044-TXZ180>182-022300-
ALLEN-AVOYELLES-BEAUREGARD-EVANGELINE-JASPER-LAFAYETTE-NEWTON-
RAPIDES-ST. LANDRY-TYLER-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...NEWTON...JASPER...OBERLIN...
VILLE PLATTE...OPELOUSAS...MARKSVILLE...LEESVILLE...LAFAYETTE...
DERIDDER AND ALEXANDRIA

A LARGE CLUSTER OF NUMEROUS SHOWERS AND SEVERE THUNDERSTORMS IS
MOVING
SOUTHEAST 30 MPH ACROSS NORTHEAST TEXAS. SOME OF THE STORMS IN THIS
AREA WILL MOVE SOUTHEAST INTO NORTHWESTERN TYLER COUNTY IN SOUTHEAST
TEXAS AROUND 1 PM. THE AREA OF SHOWERS AND VERY STRONG THUNDERSTORMS
IS EXPECTED TO CONTINUE TO DEVELOP TO THE EAST AND SOUTHEAST OVER
INTERIOR SOUTHEAST TEXAS AND MAINLY CENTRAL LOUISIANA THROUGH 6 PM
THIS EVENING. SEVERE STORMS THAT COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS.

SEVERE THUNDERSTORM WATCH NUMBER 578 HAS BEEN ISSUED FOR THE
FOLLOWING COUNTIES AND PARISHES IN INTERIOR SOUTHEAST TEXAS...CENTRAL
LOUISIANA AND A SMALL PART OF SOUTH-CENTRAL LOUISIANA.

IN SOUTHEAST TEXAS...
TYLER... JASPER... NEWTON

IN CENTRAL LOUISIANA...
VERNON... RAPIDES... AVOYELLES... BEAUREGARD... ALLEN...
EVANGELINE... SAINT LANDRY

IN SOUTH-CENTRAL LOUISIANA...
LAFAYETTE

PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND SHOULD LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES.
Local storm report, Jul 2, 2:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
242 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     8 SW LEESVILLE          31.06N 93.37W
07/02/2005                   VERNON             LA   LAW ENFORCEMENT

            UTILITY POLE BLOWN DOWN ON HWY 8.

&&

MOGGED
Local storm report, Jul 2, 3:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
318 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     ALEXANDRIA              31.29N 92.46W
07/02/2005                   RAPIDES            LA   LAW ENFORCEMENT

            RAPIDES 911 REPORTS NUMEROUS TREES AND POWERLINES DOWN.

&&

MOGGED
Local storm report, Jul 2, 3:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     OAKDALE                 30.82N 92.66W
07/02/2005                   ALLEN              LA   LAW ENFORCEMENT

            SHERIFFS DEPARTMENT REPORTS TREES DOWN AT OAKDALE.

&&

MOGGED
Special weather statement, Jul 2, 3:30 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
330 PM CDT SAT JUL 2 2005

.SEVERE THUNDERSTORM WATCH NUMBER 579 HAS BEEN ISSUED FOR PARTS OF
SOUTH-CENTRAL LOUISIANA. THE WATCH WILL CONTINUE IN EFFECT THROUGH 9
PM CDT

LAZ045-055-030220-
LOWER ST. MARTIN-UPPER ST. MARTIN-

A LINE OF STRONG TO SEVERE THUNDERSTORMS AT 320 PM FROM ALEXANDRIA TO
DE QUINCY LOUISIANA IS MOVING SOUTHEAST 40 MPH AND IS EXPECTED TO
MOVE INTO NORTHWESTERN SAINT MARTIN PARISH AND THE LAFAYETTE
LOUISIANA AREA AROUND 5 PM THIS AFTERNOON. SEVERE STORMS THAT COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE
STORMS.

SEVERE THUNDERSTORM WATCH NUMBER 579 HAS BEEN ISSUED FOR THE
FOLLOWING PARISH IN SOUTH-CENTRAL LOUISIANA.

SAINT MARTIN

PEOPLE IN THIS AREA SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND SHOULD LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:15 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard47 min
Jul 2, 9:48 AM CDTSpecial Marine WarningLCH57 min
Jul 2, 2:09 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon66 min
Jul 2, 3:13 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides62 min
Jul 2, 3:25 PM CDTSevere Thunderstorm WarningLCHCalcasieu65 min
Jul 2, 4:31 PM CDTSpecial Marine WarningLCH59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.